Missouri, 2003Damaging Wind in Missouri, November 18, 2003
November 18, 2003 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 18, 3:50 AM CST, 40 minutes earlier.
Area forecast discussion, Nov 18, 3:50 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CST TUE NOV 18 2003
.DISCUSSION...
MAIN CONCERN IS ONGOING FLOODING AND POTENTIAL THUNDERSTORM
REDEVELOPMENT TODAY.
IN THE VERY NEAR TERM...THE BACK EDGE OF MAIN PRECIPITATION SHIELD
ASSOCIATED WITH 50-60KT 850MB JET IS OVER CENTRAL AND SOUTH CENTRAL
MO. CALLS TO LAW ENFORCEMENT INDICATE NUMEROUS ROADS/LOW WATER
CROSSINGS FLOODED IN THE WEST PLAINS AREA. A VOLUNTEER WEATHER
OBSERVER NEAR WINONA IN SHANNON COUNTY JUST CALLED IN WITH 3.70
INCHES OF RAIN SO FAR (ABOUT 2 AM) WITH THIS EVENT. IT WILL BE A
LAST SECOND CALL AS TO WHAT TO DO WITH ONGOING FLOOD WATCHES...AND
IT WILL DEPEND ON HOW FAR EAST THE PRECIPITATION SHIELD HAS
PROGRESSED.
NEXT CONCERN IS CONVECTIVE REDEVELOPMENT FOR TODAY. COLD FRONT NOW
OVER EASTERN KS AND CENTRAL OK WILL GRADUALLY PUSH EAST TODAY.
MIDLEVEL TROUGH OVER THE PLAINS WILL CONTINUE TO DIG ESE WITH PROGS
CLOSING OFF A 500MB LOW AND MOVING IT EAST THROUGH AR LATE
TODAY/EARLY TONIGHT. MIDLEVEL TEMPERATURES COOL TO -18 TO -19 DEG C
BY LATE AFTERNOON AND EARLY EVENING. WITH ANY SFC HEATING AT
ALL...AND MOISTURE STILL IN PLACE AHEAD OF THE SURFACE TROUGH...WILL
LIKELY SEE CONVECTIVE REDEVELOPMENT. BEST SYNOPTIC SCALE FORCING AND
PROBABLY THE HEAVIEST QPF WILL BE ALONG THE ARKANSAS LINE.
DEPENDING ON THE AMOUNT OF INSTABILITY...WOULD NOT BE AT ALL
SURPRISED TO SEE SOME MARGINALLY SEVERE HAIL FROM THE STRONGER
STORMS WITH LOWERING WBZ HEIGHTS. PRECIPITATION CHANCES WILL TAPER
OFF RAPIDLY FROM WEST TO EAST LATE TODAY AND EARLY TONIGHT.
THE REST OF THE FORECAST IS FAIRLY STRAIGHTFORWARD. LARGE 500MB
RIDGE BUILDS INTO THE AREA WED AND THU. TEMPERATURES WILL BE
UNSEASONABLY WARM TO END THE WEEK. THE LATEST ECMWF AND THE 00Z GFS
MOVE A NASTY LOOKING SYSTEM ONSHORE IN THE PACIFIC NORTHWEST THU AND
INTO THE CENTRAL PLAINS LATE FRI NIGHT. INITIALLY THE GULF WILL BE
BLOCKED...BUT AS SYSTEM MOVES EAST LATE SAT...RAPID MOISTURE RETURN
INTO THE AREA COUPLED WITH A GREAT SYNOPTIC SCALE SETUP COULD GIVE
US A QUICK SHOT OF SEVERE WEATHER FOLLOWED BY WINTERLIKE
TEMPERATURES LATE SAT AND SUN. A LOT CAN CHANGE...AND ORDINARILY
WOULDNT FOCUS TOO MUCH ON SOMETHING THIS FAR OUT...BUT THE MEDIUM
RANGE MODELS HAVE BEEN CONSISTENT WITH THIS STRONG SYSTEM.
&&
.AVIATION...
DRY SLOT WORKING ITS WAY INTO SOUTHWEST MO ATTM AND ARE SEEING VFR
CONDITIONS AT THE KSGF AND KJLN...BUT WILL LIKELY SEE LOWER CEILINGS
AGAIN LATER TODAY WITH THE NEXT WAVE OF PRECIPITATION.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM.
KS...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM.
WFO SGF
Hazardous weather outlook, Nov 17, 7:53 PM CST, 8 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CST MON NOV 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL
AND LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
REGIONWIDE THROUGH EARLY TUESDAY MORNING.
DISCUSSION:
A SURFACE WARM FRONT REMAINED STALLED JUST SOUTH OF THE BOSTON
MOUNTAINS OVER NORTHERN ARKANSAS...AND AS A RESULT...THE LACK OF
INSTABILITY WILL KEEP ANY THUNDERSTORMS BELOW SEVERE LIMITS
THROUGH TONIGHT.
HEAVY RAIN AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH MUCH
OF THE OVERNIGHT HOURS. RAINFALL AMOUNTS ALREADY RANGE BETWEEN ONE
AND TWO INCHES IN MANY AREAS ACROSS THE OZARKS REGION...AND TOTAL
AMOUNTS WILL LIKELY APPROACH TWO TO THREE INCHES BEFORE SUNRISE.
A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH
TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER STRONG STORM SYSTEM WILL MOVE INTO THE AREA OVER THE
WEEKEND AND WILL BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
BOOKBINDER
In the hours before
Local storm report, Nov 18, 2:31 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0331 AM CDT TUE NOV 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM GAINESVILLE MO FLOOD
11/18/03 OZARK SHERIFF OFFICE INDICATED
THAT NUMEROUS ROADWAYS
AND LOW WATER CROSSING
WERE FLOODED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0120 AM WILLOW SPGS MO FLOOD
11/18/03 HOWELL WIDEPSREAD FLOODING
ACROSS THE COUNTY.
NUMEROUS ROADWAYS AND LOW
WATER CROSSINGS UNDER
WATER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0120 AM AVA MO FLOOD
11/18/03 DOUGLAS SEVERAL HIGHWAY AND ROADS
FLOODED AND CLOSED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Thunderstorm Wind, Polk
- When
- November 18, 4:30 AM CST
- Where
- Polk County, 2 mi E of Half Way
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -93.217
Several downed trees were observed over rural eastern Polk County from severe thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, November 18, 2003$20 million · 2.75 in hail · 15 events
- Tornadoes and Flash Flood in Mississippi, November 18, 20032 injured · $754,000 · F1 · 34 events
- Rip Current in Florida, November 18, 20031 death · 1 event
- Hail in Missouri, November 18, 2003$6.0 million · 2.75 in hail · 1 event
- Tornado in Louisiana, November 18, 2003$250,000 · F1 · 1 event
- Tornado in Alabama, November 18, 20032 injured · $100,000 · F1 · 1 event
- Damaging Winds in Alabama, November 18, 2003$360,000 · 80 kt wind · 14 events
- High Wind and Strong Wind in Washington, November 18 to 19, 2003$350,000 · 54 kt wind · 3 events
- Tornado in Alabama, November 18, 2003$105,000 · F1 · 1 event
- Tornado in Louisiana, November 18, 2003$100,000 · F1 · 1 event
- Flash Flood in Arkansas, November 18, 2003$300,000 · 1 event
- Damaging Winds in Louisiana, November 18, 2003$194,000 · 87 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335240.